Alert archive / Washington / Small Craft Advisories in 2012

Small Craft Advisory 984, NWS Seattle, WA

May 14, 2012

NWS Seattle, WA issued this small craft advisory at May 14, 2012, 8:41 AM PDT. It took effect at May 14, 2012, 2:00 PM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 14, 2012, 8:41 AM PDT (15:41 UTC)
In effect from
May 14, 2012, 2:00 PM PDT
Expired
May 15, 2012, 5:00 AM PDT
In force
15 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

607 
WHUS76 KSEW 141541
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
841 AM PDT MON MAY 14 2012

PZZ150-153-156-170-173-176-142345-
/O.NEW.KSEW.SC.Y.0984.120514T2100Z-120515T1200Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
841 AM PDT MON MAY 14 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
5 AM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM
PDT TUESDAY. 

* WIND AND WAVES...NORTHWEST WIND 15 TO 25 KNOTS WITH 2 TO 4 FOOT
  WIND WAVES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
2 follow-up statements
028 
WHUS76 KSEW 142135
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
235 PM PDT MON MAY 14 2012

PZZ150-153-156-170-173-176-150545-
/O.CON.KSEW.SC.Y.0984.000000T0000Z-120515T1200Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
235 PM PDT MON MAY 14 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT
TUESDAY...

* WIND AND WAVES...NORTHWEST WIND 15 TO 25 KNOTS WITH 2 TO 4 
  FOOT WIND WAVES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
896 
WHUS76 KSEW 150416
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
916 PM PDT MON MAY 14 2012

PZZ131-132-150900-
/O.EXB.KSEW.SC.Y.0984.000000T0000Z-120515T0900Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
916 PM PDT MON MAY 14 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM PDT TUESDAY. 

* WIND AND WAVES...WEST WIND 15 TO 25 KNOTS..EASING TO 10 TO 15 KT
  AFTER MIDNIGHT. WIND WAVES 2 TO 4 FT...SUBSIDING TO 1 OR 2 FT
  AFTER MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ150-153-156-170-173-176-151200-
/O.CON.KSEW.SC.Y.0984.000000T0000Z-120515T1200Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
916 PM PDT MON MAY 14 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT
TUESDAY...

* WIND AND WAVES...NORTHWEST WIND 15 TO 25 KNOTS WITH 2 TO 4 
  FOOT WIND WAVES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at May 14, 3:25 AM PDT, 5 hours 16 minutes earlier.

Area forecast discussion, May 14, 3:25 AM PDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
325 AM PDT MON MAY 14 2012

.SYNOPSIS...AN UPPER LEVEL RIDGE OVER THE AREA WILL SHIFT EAST OF
THE CASCADES TONIGHT AND TUESDAY. LOW LEVEL ONSHORE FLOW WILL
GRADUALLY INCREASE TONIGHT THROUGH TUESDAY NIGHT AS A THERMALLY
INDUCED TROUGH OF LOW PRES SHIFTS INTO EASTERN WASHINGTON AND HIGH
PRES DEVELOPS OFFSHORE. AN UPPER LEVEL TROUGH MOVING OVER THE REGION
THURSDAY AND FRIDAY WILL BRING MORE CLOUDS...COOLER TEMPERATURES...
AND A CHANCE OF SHOWERS. DRY WEATHER IS LIKELY AGAIN FOR NEXT
WEEKEND.

&&

.SHORT TERM...AFTER A WARM DAY TODAY...INCREASING ONSHORE FLOW WILL
BRING A COOLING TREND TUESDAY THROUGH WEDNESDAY. WHILE THE TREND IS
CLEAR...THE FORECAST DETAILS ARE TRICKY AS MODELS WILL HAVE
DIFFICULTY IN THE HANDLING OF THE DEVELOPING AND DEEPENING MARINE
LAYER.

A BROAD RIDGE OF HIGH PRES SITS OVER WASHINGTON EARLY
THIS MORNING. AT THE SURFACE A THERMALLY INDUCED TROUGH OF LOW PRES
OVER THE INTERIOR VALLEYS OF WESTERN OREGON EXTENDS NORTHWARD INTO
THE FAR SW INTERIOR OF WASHINGTON. THIS THERMAL TROUGH WILL SHIFT
EAST OF THE CASCADES THIS AFTERNOON AS THE RIDGE SHIFTS EAST. TODAY
WILL BE ANOTHER WARM DAY ACROSS WESTERN WASHINGTON. PRESSURE
GRADIENT TRENDS...MODELS AND THEIR STATISTICAL GUIDANCE...AND MODEL
BIASES ALL SUGGEST LITTLE CHANGE IN TEMPERATURE TODAY WITH HIGHS IN
THE INTERIOR FROM ABOUT SEATTLE SOUTHWARD GETTING INTO THE LOWER
80S...AND POSSIBLY MID 80S OVER THE FAR SOUTH INTERIOR. TEMPERATURES
ALONG THE COAST WILL BE A LITTLE COOLER WITH SOME GRADUAL INCREASE
IN ONSHORE FLOW LATER IN THE DAY.

THE GLOBAL MODELS ARE IN GENERAL AGREEMENT TONIGHT WITH ALL TAKING
AN UPPER LOW NOW OVER THE NORTHERN GULF OF ALASKA INTO THE
YUKON...THEN DROPPING IT SOUTHEAST INTO NORTHERN ALBERTA ON
THURSDAY. A RATHER DEEP TROUGH ASSOCIATED WITH THIS UPPER LOW WILL
DIG DOWN INTO SW BRITISH COLUMBIA AND WESTERN WASHINGTON BY WED
NIGHT AND THU. THE 00Z MODELS WERE NOT AS FAR SOUTH WITH THE DIGGING
OF THE UPPER LOW WED-THU AS THE 12Z ECMWF.

THE SENSIBLE WEATHER FORECAST OVER THE INTERIOR OF WESTERN
WASHINGTON TUESDAY IS QUITE TRICKY. MODELS ALL KEEP UPPER LEVEL AND
MID LEVEL HEIGHTS HIGH OVER THE AREA. BUT THE 00Z NAM12 SHOWS MARINE
AIR MAKING IT TO AROUND SEATTLE IN THE INTERIOR FOR A FEW HOURS
TUESDAY MORNING. IF THE NAM AT FACE VALUE IS CORRECT...MAXIMUM
TEMPERATURES ON TUESDAY WILL TOP OUT IN THE MID 60S TO LOWER 70S.
CURRENT FORECASTS ARE 3-5 DEGREES HIGHER THAN THIS AND STATISTICAL
GUIDANCE IS A COUPLE DEGREES WARMER YET. WITH CONFIDENCE LOW...THE
FORECASTS WERE LEFT UNCHANGED FOR TUESDAY.

TUESDAY NIGHT INTO WEDNESDAY MODELS CONTINUE THE TREND OF INCREASING
ONSHORE FLOW. THE NAM12 BRINGS A 4000 FT DEEP WEDGE OF COOL MARINE
AIR INLAND ACROSS MUCH OF WESTERN WASHINGTON WHICH WOULD KEEP CLOUDS
MUCH OF THE DAY WED AND TEMPERATURES IN THE MID 50S TO LOWER 60S.
THE STATISTICAL GUIDANCE IS WARMER...LIKELY INFLUENCED BY WARM
CONDITIONS 850 MB AND ABOVE. WITH A LARGE GUIDANCE AND MODEL SPREAD
ON HIGH TEMPERATURES FOR WEDNESDAY...FORECASTS WERE NUDGED TOWARD A
MODEL BLEND. LATER FORECASTS MAY NEED TO BE ADJUSTED DOWNWARD.

DRY CONDITIONS ARE EXPECTED THROUGH WEDNESDAY...ALTHOUGH THE ECMWF
DOES SHOW A CHANCE OF A SHOWER OVER THE NORTH CASCADES ON WEDNESDAY.
ALBRECHT

.LONG TERM...500 MB HEIGHTS IN THE 550S AND LOW LEVEL ONSHORE FLOW
WILL DOMINATE THU INTO FRI. BY FRI...ECMWF MOS SHOWS HIGHS IN THE
UPPER 50S IN SEATTLE WITH MID 50S ALONG THE COAST AND NORTH OF
SEATTLE. SINCE THIS IS STILL OUT IN THE EXTENDED PERIOD...FORECASTS
FOR THU AND FRI WERE NUDGED ABOUT HALF WAY TO A MODEL BLEND. THIS
GIVES MID 50S ON THE COAST AND GENERALLY UPPER 50S TO LOWER 60S
INLAND. CONDITIONS MAY END UP CLOUDIER THAN CURRENT FORECASTS IMPLY.
THERE WILL BE A SMALL CHANCE OF SHOWERS THU AND FRI...MAINLY COAST
AND MOUNTAINS...THOUGH THERE IS SOME CHANCE THAT A CONVERGENCE ZONE
MAY DEVELOP OVER THE PUGET SOUND AREA. NEXT SATURDAY WILL LIKELY
REMAIN COOL WITH WARMING ON SUNDAY AS A RIDGE DEVELOPS OVER THE
AREA. ALBRECHT

&&

.AVIATION...UPPER LEVEL HIGH PRESSURE OVER THE PAC NW WILL START TO
SHIFT SLOWLY EWD TONIGHT AND TUE. LIGHT WSW FLOW ALOFT...BECOMING NW
TONIGHT. LOW LEVEL NLY FLOW BETWEEN HIGHER PRESSURE TO THE N AND
THERMALLY INDUCED LOWER PRESSURE TO THE S. THE AIR MASS IS DRY AND
STABLE.

A SWITCH TO ONSHORE FLOW WILL FIRST DEVELOP ALONG THE S WA COAST
LATE THIS AFTERNOON. IFR STRATUS BELOW 5K FT WILL SURGE NWD ALONG
THE WA COAST AFFECTING KHQM BY EARLY THIS EVENING. STRATUS WILL
EVENTUALLY SEEP THROUGH THE CHEHALIS GAP REACHING KOLM LATE
TONIGHT...THEN BRIEFLY REACHING THE CENTRAL PUGET SOUND AND POSSIBLY
KSEA EARLY TUE MORNING. CIGS BELOW 5 K FT WILL DISSIPATE ACROSS THE
INTERIOR BY LATE MORNING TUE.

KSEA...CLEAR WITH A NLY BREEZE THROUGH TONIGHT. A SWITCH TO SW WIND
BELOW 10 KT IS LIKELY AFTER 10Z TUE MORNING. DTM

&&

.MARINE...HIGHER SURFACE PRESSURE TO THE N AND THERMALLY INDUCED LOW
PRESSURE TO THE S WILL CONTINUE TO PRODUCE NW WINDS THROUGH TONIGHT.
WINDS MAY REACH SMALL CRAFT LATE THIS AFTERNOON AND EVENING BEFORE
EASING AGAIN.

A SWITCH TO ONSHORE FLOW OVER THE INLAND WATERS WILL OCCUR TONIGHT
AND TUE AS THE THERMALLY INDUCED LOW PRESSURE SHIFTS E OF THE
CASCADES. ONSHORE FLOW WILL GENERALLY STRENGTHEN THROUGH WED AND
THU...THEN START EASING FRI. SMALL CRAFT WINDS IN THE CENTRAL AND E
STRAIT WILL BE COMMON...ESPECIALLY IN THE AFTERNOON/EVENING HOURS.
DTM

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...NONE.

FOR AN ILLUSTRATED FORECAST DISCUSSION PLEASE SEE
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML (ALL LOWERCASE)

Nearby

Small Craft Advisories in Washington, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.